Benzodiazepines are a drug class used to treat a variety of conditions including anxiety, insomnia, panic attacks, and a range of other disorders. When taken regularly for more than four weeks, the user can develop a dependency. Whenever someone becomes addicted to benzodiazepines, they need to undergo detox as soon as possible in order to safely withdraw from the drug.
Is it Necessary to Detox from Benzodiazepines?
Since benzodiazepines have such a profound effect on the human brain, prolonged use can easily turn into a physiological and psychological dependency. While this isn’t exactly the same as a full-blown addiction per se, benzodiazepine dependency can indeed result in the risk of a dangerous withdrawal process if tried without the guidance and supervision of an expert health practitioner.
Like the majority of psychoactive medications, benzodiazepines work to modify the brain’s function by boosting GABA, which is an inhibitor neurotransmitter that’s responsible for inducing relaxation and calmness in a person. A rebound effect can take place when trying to withdraw from benzodiazepines and can imitate the exact same symptoms for which it’s meant to originally treat. Depending on the individual person, and the length of use and amount of the drug, the rebound symptoms often vary from somewhat mild to extremely severe to life threatening as well.
Some of these key rebound symptoms may include any of the following:
• Panic attacks
• Increased anxiety
• Increased tension
• Severe agitation
• Muscle stiffness and pain
• Hand tremors
• Changes in perception
Benzodiazepine Detox Process
The process of benzodiazepine detox is nearly always done incrementally in a steady and slow manner, whereby the doctors gradually decrease the benzodiazepine dosage over the course of many weeks. Generally, the tapering is performed at a rate of approximately 10 percent a week. However, this percentage can vary based on the particular individual and the severity of their symptoms. It’s also quite challenging to determine how much to actually taper since the symptoms often wax and wane. For instance, one week, the withdrawal symptoms may appear manageable; but the following week the person may be suffering from extreme withdrawal symptoms that are commonly linked to benzodiazepine drugs.
It’s not uncommon for people who undergo a benzodiazepine detox to experience a wide range of various symptoms, which can sometimes have a rollercoaster effect on them. The withdrawal symptoms can fluctuate in severity from week to week and may include some of the following:
• Mood swings
• Flu-like symptoms
• Electric shock sensations
• Chest pain
• Blurred vision
• Weight loss along with loss of appetite
• Nausea and vomiting
Benzodiazepine Detox Dangers
The benzodiazepine detox process doesn’t always lead to a life-threatening situation, such as seizures. But, without clinical supervision, anyone trying to detox from a benzodiazepine drug could possibly become a danger to themselves or others due to the various perceptual and mood distortions often associated with these kinds of withdrawal symptoms.
Depending on the person and the exact nature of their benzodiazepine use, it may be in their best interest to enter a detox center and include themselves in a drug rehab program. It’s vital to ensure that the individual remains safe and stable while going through the benzodiazepine detox process.
If you or someone you care for is addicted to benzodiazepines and ready to start the detox process, contact a local certified health practitioner or counselor to discuss your personal situation. The expert will gladly help you and talk to you about your benzodiazepine use in terms of how long you’ve been using benzodiazepines and how much you’re taking. They’ll help you determine the best course of action to take in order to remain safe while you complete the detox program.